Thunderstorm Wind, Schuyler
- When
- July 25, 11:45 AM EST
- Where
- Schuyler County, 0.69 mi N of Hector
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.510, -76.870
Low pressure moving across lower Ontario pulled a warm front across central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure moving across lower Ontario pulled a warm front across central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon. A few of the storms became severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 10:34 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1134 AM EDT MON JUL 25 2011 .SYNOPSIS... A FRONTAL SYSTEM OVER THE CENTRAL GREAT LAKES WILL PASS THROUGH THE AREA TODAY, GENERATING SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL SYSTEM WILL ROTATE THROUGH ON TUESDAY...WITH THE CHANCE FOR AN ISOLATED THUNDERSTORM OR SHOWER. HIGH PRESSURE WILL BRING MOSTLY SUNNY SKIES AND SEASONABLE TEMPERATURES ON WEDNESDAY. && .NEAR TERM /UNTIL NOON TODAY/... UPDATED AT 1130 AM... SVR TSTM WATCH WIBIS FOR THE ENTIRE BGM CWA. MAIN THREAT AREA ATTM APPEARS TO BE CNTRL SRN TIER AND PORTIONS OF NRN PA/SRN SUSQ RGN. OUTFLOW BNDRY FROM NRN MCS HAS MOVED INTO THE NRN FINGER LAKES/WRN MOHAWK VLY AND THIS AREA LEAST LIKELY TO SEE SVR. ALSO...WE WILL HAVE TO SEE IF NE PA CAN DESTABILIZE IN THE WAKE OF THIS MRNG'S RAIN...AND POTNL HERE MAY BE LIMITED BY CLDS. OTRW SITN FVRBL FOR ISOLD/WDLY SCT SVR AS LINE OVER WRN NY MOVS EWD...AND ALSO IN ANY CELL THAT DVLP AHEAD OF THE LINE. PREV BLO... UPDATED AT 9 AM... SFC ANYLS SHOWS LOW PRES OVER LOWER ONTARIO W OF IAG WITH WMFNT XNTDG SEWD INTO SW NY (BEHIND WHICH TD'S ARE NEAR 70) AND CDFNT XTNDG SSWD ACRS LAKE ERIE. LOW FCST TO TRACK EWD ALONG THE LAKE PLAIN WITH SQUEEZE PLAY OCCURING IN THE WARM SECTOR IN THE BGM CWA WITH SELY MARINE FLOW ACRS FAR SE ZONES. ATTM MCS'S N AND S OF THE RGN...WITH CLUSTER OF MDT TSRA ACRS THE POCONOS. 12Z BUF SNDG CAME IN A BIT MORE UNSTABLE THAN XPCTD. MODIFIED CAPES WITH LIFTING 100 MB MEAN PARCEL WITH SFC 83/69 (MAYBE OPTIMISTIC) GAVE US OVER 2000 J/KG. WIND FIELDS WHICH ARE FAIRLY LIGHT THIS MRNG AND FAVORING +RA WILL SLOWLY INCRS THIS AFTN. DVLPMNT ALONG THE CDFNT IS NOW OCCURING ALONG THE CDFNT IN WRN NY. XPCT THIS LINE TO CONTINUE TO DVLP AS IT HEADS EWD AND AREAS OF CNTRL NY ARE GETTING SOME SUNSHINE THIS MRNG AIDING DESTABILIZATION. CRUDE EXTRAP WOULD GET THE LINE INTO SYR ARND 19Z...BGM 21-22Z. WILL HAVE TO MONITOR MESO DVLPMNTS THIS MRNG AND AFTN...BUT THERE APPEARS POTNL FOR ISOLD/WDLY SCT SVR AS THIS LINE OF CONVECTION PASSES THRU THIS AFTN. ONLY MINOR TWEEKS TO GRIDS IN MRNG UPDATE. PREV BLO... KEEPING OUR EYE ON MCS MAKING ITS WAY ALONG THE NORTHERN SHORE OF LAKE ERIE. THIS SYSTEM IS FORECAST TO REACH OUR NORTHERN MOST ZONES AROUND 12Z. NOT EXPECTING ANY STRONG STORMS WITH THE MCS...MAINLY SOME WELCOME RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS. && .SHORT TERM /NOON TODAY THROUGH WEDNESDAY/... HIGHER DEW POINT AIRMASS FROM THIS PAST WEEKEND WILL LIFT NORTHWARD BACK OVER NY/PA TODAY, AS A CYCLONE MOVING THROUGH LOWER ONTARIO PULLS A WARM FRONT ACROSS THE FA. IT LOOKS LIKE WE WILL FINALLY GET SOME WELCOME RAIN TO THE AREA, AS PWATS ARE ABOVE NORMAL AND THERE IS PLENTY OF FORCING COMING OVER THE TOP OF THE WARM FRONT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. NO SEVERE CONVECTION IS EXPECTED AT THIS POINT. HOWEVER BULK SHEAR VALUES PUSH INTO THE 35-40 KT RANGE THIS AFTERNOON AHEAD OF APPROACHING COLD FRONT. IT IS QUESTIONABLE HOW MUCH INSTABILITY WILL EXIST AFTER MUCH OF THE REGION RECEIVES PRECIPITATION THROUGH THE MORNING HOURS. FORECAST LAPSE RATES ARE MODEST. BUT WE ALWAYS NEED TO BE ON ALERT WHEN SHEAR INCREASES THIS MUCH AHEAD OF A COLD FRONT. A SEC0NDARY TROF WILL ROTATE ACROSS THE FA ON TUESDAY. MOISTURE WILL BE LIMITED, HENCE WE ARE STICKING WITH CHC POPS. HOWEVER LAPSE RATES ARE FAR MORE FAVORABLE FOR CONVECTION TUESDAY AFTERNOON, AND THE NAM12 IS PROGGING BULK SHEAR IN THE 50-60 KT RANGE. ANY STORM WHICH FORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY GUSTY WINDS IN THIS SCENARIO. IT WILL BE INTERESTING TO SEE HOW THIS SITUATION DEVELOPS. HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY NIGHT, BRINGING CLEARING SKIES AND SEASONABLE TEMPERATURE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... UPDATED AS OF 3 PM SUN... FOLLOWED HPC/GFS GUIDANCE CLOSELY THIS PD. ON THE LARGE-SCALE...EXPANSIVE PERSISTENT CNTRL/SRN U.S. UPPER-LVL RIDGE IS STILL PROGGED TO TEMPORARILY BUILD NEWD THU AND FRI...BRINGING A RETURN TO HOT HUMID CONDITIONS. HOWEVER...NEXT WEEKEND...THE CENTER OF THE RIDGE SHOULD GET SQUEEZED BACK TWDS THE CNTRL CONUS...AS PROGRESSIVE NRN STREAM WAVES CARVE OUT A WEAK TROUGH AXIS INTO THE NERN STATES. AS FOR THE DAILY SENSIBLE WX...THE BEGINNING OF THE PD LOOKS DRY WED NIGHT...WITH A SFC HI SLIDING OFF TO THE E. A WARM FRONT IS PROGGED TO PUSH THROUGH THE AREA THU AFTN/NIGHT...AND THIS SYSTEM COULD TOUCH OFF SOME HIT AND MISS SHRA AND TSRA...DEPENDING ON THE EXACT DEGREES OF INSTABILITY UPPER-LVL FORCING. FRI LOOKS RATHER HOT AND HUMID FROM THIS VANTAGE PT...WITH MAX TEMPS LIKELY PUSHING BACK INTO THE 90S FOR MANY AREAS. A FEW AMS TSRA CAN'T BE RULED OUT IN THE AFTN/EVE...BUT MUCH OF THE DAY LOOKS RAIN- FREE AT THIS PT. A BETTER CHANCE FOR CONVECTION MAY COME ON FRI NIGHT...AND PERHAPS INTO EARLY SAT...WHEN A COLD FRNT IS PROGGED TO COME THROUGH THE REGION FROM THE NW. BEHIND THE AFOREMENTIONED COLD FRNT...THE LATTER PART OF NEXT WEEKEND COULD WELL TURN OUT TO BE QUITE PLEASANT...WITH RAIN-FREE WX...SEASONABLY WARM TEMPS (HIGHS IN THE 80S)...AND LOWER HUMIDITY LEVELS. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... 630 AM UPDATE... WEAK WAVE IS TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON THROUGH THIS EVENING AS ANOTHER UPPER WAVE AND ASSOCIATED COLD FRONT MOVES ACROSS THE AREA. CONDITIONS WILL BE MAINLY VFR THROUGH TODAY WITH BRIEF PERIODS OF MVFR IN SHOWERS AND STORMS. WINDS WILL BE LIGHT AND VARIABLE EARLY THIS MORNING... THEN SOUTHWEST AT 5 TO 10 KTS THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL END BY AROUND 02Z. WINDS WILL SHIFT TO NORTHWEST AT 5 TO 10 KTS... THEN BECOME LIGHT AND VARIABLE AFTER 06Z. OUTLOOK... TUESDAY THROUGH WEDNESDAY NIGHT...GENERALLY VFR. EACH MORNING IFR/MVFR FOG POSSIBLE AT KELM. THURSDAY AND FRIDAY...VFR BUT MVFR POSSIBLE IN SHOWERS AND THUNDERSTORMS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJP NEAR TERM... SHORT TERM...DJP LONG TERM...MLJ AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1151 AM EDT MON JUL 25 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-261600- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1151 AM EDT MON JUL 25 2011 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE REGION IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE PRODUCING DAMAGING WINDS AND HAIL. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS TODAY. PEOPLE SHOULD WATCH FOR RAPID RISE OF WATER IN SMALL STREAMS AND PONDING ON ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FAST MOVING COLD FRONT WILL PASS THROUGH NY STATE AND NORTHERN PA ON TUESDAY AFTERNOON. MOISTURE IS LIMITED WITH THIS FRONT, SO THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED. HOWEVER WIND SHEAR IN THE ATMOSPHERE SUGGESTS ANY THUNDERSTORM WHICH FORMS WILL HAVE THE POTENTIAL TO GENERATE VERY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 833 AM EDT MON JUL 25 2011 NYZ062-PAZ040-048-072-251330- PIKE PA-SULLIVAN NY-WAYNE PA- 833 AM EDT MON JUL 25 2011 ...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PIKE... SOUTHERN WAYNE AND WESTERN SULLIVAN COUNTIES... * AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUTLEDGEDALE TO BETHANY TO HAWLEY...AND MOVING EAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... ROWLAND AT 840 AM EDT... WESTCOLANG PARK AND RUTLEDGEDALE AT 845 AM EDT... LOOKOUT AND LACKAWAXEN AT 850 AM EDT... CALKINS AT 855 AM EDT... ABRAHAMSVILLE AND TUSTEN AT 900 AM EDT... BARRYVILLE AT 905 AM EDT... LAVA AND MILANVILLE AT 910 AM EDT... HORTONVILLE AND ELDRED AT 915 AM EDT... * STRONG THUNDERSTORMS WILL BE NEAR... CALLICOON AT 915 AM EDT... BETHEL AT 930 AM EDT... THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4188 7489 4152 7467 4142 7520 4172 7541 BMW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1116 AM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN HARVEYS LAKE 41.36N 76.03W
07/25/2011 M2.00 INCH LUZERNE PA PUBLIC
1 HR.
&&
EMGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1152 AM EDT MON JUL 25 2011
NYZ015-022-251645-
STEUBEN NY-YATES NY-
1152 AM EDT MON JUL 25 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN STEUBEN AND
WESTERN YATES COUNTIES...
* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF WAYLAND TO 23 MILES WEST OF
ARKPORT...AND MOVING EAST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
MIDDLESEX AND COHOCTON AT 1230 PM EDT...
AVOCA AND HORNELL AT 1245 PM EDT...
THE STORMS WILL CONTINUE TO MOVE EAST TO SOUTHEAST ACROSS MUCH OF
YATES AND STEUBEN COUNTIES THROUGH 1 PM.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...FREQUENT
LIGHTNING AND STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE PRODUCING POOR DRIVING VISIBILITIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR WESTERN NEW YORK.
LAT...LON 4253 7773 4254 7767 4259 7766 4258 7737
4271 7736 4277 7731 4277 7711 4223 7711
4224 7775
RAMThe Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees and wires were blown down in the southern part of the county.
A few trees were blown down.
Trees and wires were blown down, also in Vestal, Binghamton and Kirkwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335953, 335954, 335955, 335957.